Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 9, 2024, 2:32 AM EST for 5 counties in North Carolina; 27 counties in Virginia; 4 counties in West Virginia. It took effect at Mar 10, 2024, 6:00 AM EDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2024, 2:32 AM EST (07:32 UTC)
- In effect from
- Mar 10, 2024, 6:00 AM EDT
- Expired
- Mar 11, 2024, 12:00 PM EDT
- In force
- 30 hr
- Issued by
- NWS Blacksburg, VA
All 36 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298 WWUS71 KRNK 090732 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 232 AM EST Sat Mar 9 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-092000- /O.NEW.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Pulaski, Pearisburg, Galax, Buena Vista, Tazewell, Radford, Floyd, Rainelle, New Castle, Bland, Roanoke, Lexington, Hix, Boone, Troutdale, Volney, Bluefield, Sparta, Quinwood, Salem, Duo, Covington, West Jefferson, Fincastle, Flat Top, Hinton, Blacksburg, Clifton Forge, Lewisburg, Marion, White Sulphur Springs, Wytheville, Whitetop, Alderson, Hot Springs, Independence, and Union 232 AM EST Sat Mar 9 2024 ...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...From 6 AM Sunday to noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
7 follow-up statements
474 WWUS71 KRNK 091848 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 148 PM EST Sat Mar 9 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-100300- /O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Boone, Salem, Bland, Lewisburg, Floyd, Whitetop, White Sulphur Springs, Hinton, Tazewell, Flat Top, Volney, Buena Vista, Hix, Bluefield, Lexington, Wytheville, Radford, Roanoke, Clifton Forge, Quinwood, Hot Springs, New Castle, Rainelle, West Jefferson, Sparta, Duo, Blacksburg, Troutdale, Galax, Fincastle, Covington, Independence, Pulaski, Marion, Pearisburg, Alderson, and Union 148 PM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...From 6 AM Sunday to noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
942 WWUS71 KRNK 100247 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 947 PM EST Sat Mar 9 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-101100- /O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Independence, Boone, Whitetop, White Sulphur Springs, Radford, Floyd, Hot Springs, Troutdale, West Jefferson, Roanoke, Hix, Sparta, Hinton, Duo, Alderson, Tazewell, Quinwood, New Castle, Pearisburg, Blacksburg, Rainelle, Wytheville, Salem, Covington, Flat Top, Galax, Pulaski, Lexington, Buena Vista, Volney, Clifton Forge, Marion, Union, Fincastle, Lewisburg, Bland, and Bluefield 947 PM EST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest North Carolina, southwest and west central Virginia, and southeast West Virginia. * WHEN...From 6 AM Sunday to noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 11
549 WWUS71 KRNK 100646 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 146 AM EST Sun Mar 10 2024 NCZ001-002-018-VAZ015-101815- /O.UPG.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ /O.NEW.KRNK.HW.W.0003.240310T1000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Sparta, Independence, Boone, West Jefferson, Volney, Whitetop, and Troutdale 146 AM EST Sun Mar 10 2024 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...From 6 AM this morning to noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling trees and limbs. Use caution if you must drive. && $$ VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-101815- /O.CON.KRNK.WI.Y.0008.240310T1000Z-240311T1600Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Lewisburg, Bluefield, Buena Vista, Marion, Wytheville, Clifton Forge, Radford, Quinwood, Bland, Flat Top, Salem, Pearisburg, White Sulphur Springs, Tazewell, Duo, Alderson, Pulaski, Rainelle, Fincastle, Galax, Union, Blacksburg, Hix, Floyd, Hot Springs, Roanoke, Lexington, Hinton, New Castle, and Covington 146 AM EST Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From 6 AM this morning to noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
240 WWUS71 KRNK 101753 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 153 PM EDT Sun Mar 10 2024 VAZ016-017-022-110200- /O.UPG.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ /O.EXA.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Carroll-Floyd-Roanoke- Including the cities of Salem, Floyd, Roanoke, and Galax 153 PM EDT Sun Mar 10 2024 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Carroll, Floyd, and Roanoke Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling trees and limbs. Use caution if you must drive. && $$ NCZ001-002-018-VAZ015-110200- /O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson- Including the cities of Volney, Boone, Whitetop, West Jefferson, Troutdale, Sparta, and Independence 153 PM EDT Sun Mar 10 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Grayson County. * WHEN...Until noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for falling trees and limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ032>035-110200- /O.EXA.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Patrick-Franklin-Bedford-Amherst- Including the cities of Dobson, Rocky Mount, Wilkesboro, Amherst, Bedford, and Stuart 153 PM EDT Sun Mar 10 2024 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In North Carolina, Surry and Wilkes Counties. In Virginia, Amherst, Bedford, Patrick, and Franklin Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ VAZ007-009>014-018>020-023-024-WVZ042>044-507-508-110200- /O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- Including the cities of Pearisburg, Wytheville, Bluefield, Hix, Fincastle, New Castle, Hot Springs, Buena Vista, Tazewell, Alderson, Rainelle, Hinton, Lexington, Quinwood, Bland, Covington, Duo, Lewisburg, Pulaski, Radford, Clifton Forge, Blacksburg, Flat Top, White Sulphur Springs, Union, and Marion 153 PM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ BMG
300 WWUS71 KRNK 110028 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 828 PM EDT Sun Mar 10 2024 NCZ001-002-018-VAZ015>017-022-110830- /O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Boone, Galax, Sparta, Troutdale, Independence, Roanoke, Salem, Volney, Whitetop, West Jefferson, and Floyd 828 PM EDT Sun Mar 10 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke Counties. * WHEN...Until noon EDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 110830- /O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Dobson, Radford, Wytheville, Hot Springs, Flat Top, Alderson, Rainelle, Clifton Forge, Amherst, Bluefield, Lexington, Hinton, Rocky Mount, Quinwood, New Castle, Wilkesboro, Lewisburg, Bland, Stuart, White Sulphur Springs, Union, Pulaski, Buena Vista, Pearisburg, Bedford, Hix, Tazewell, Fincastle, Marion, Blacksburg, Duo, and Covington 828 PM EDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until noon EDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ VFJ
892 WWUS71 KRNK 110849 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 449 AM EDT Mon Mar 11 2024 NCZ001-002-018-VAZ015>017-022-111600- /O.CON.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Roanoke, Sparta, Troutdale, Boone, West Jefferson, Whitetop, Volney, Galax, Salem, Independence, and Floyd 449 AM EDT Mon Mar 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...In North Carolina, Alleghany NC, Ashe, and Watauga Counties. In Virginia, Carroll, Floyd, Grayson, and Roanoke Counties. * WHEN...Until noon EDT today. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 111600- /O.CON.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of New Castle, Hot Springs, Blacksburg, Bluefield, Union, Lewisburg, Buena Vista, Hix, Flat Top, Pearisburg, Stuart, Clifton Forge, Rocky Mount, Hinton, Duo, Amherst, Lexington, Radford, White Sulphur Springs, Quinwood, Pulaski, Bedford, Marion, Covington, Rainelle, Tazewell, Wilkesboro, Bland, Dobson, Wytheville, Fincastle, and Alderson 449 AM EDT Mon Mar 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of north central and northwest North Carolina, central, south central, southwest, and west central Virginia, and southeast West Virginia. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SH
042 WWUS71 KRNK 111558 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1158 AM EDT Mon Mar 11 2024 NCZ001-002-018-VAZ015>017-022-111700- /O.EXP.KRNK.HW.W.0003.000000T0000Z-240311T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of Galax, Salem, Roanoke, Sparta, Independence, Floyd, Boone, Whitetop, Volney, Troutdale, and West Jefferson 1158 AM EDT Mon Mar 11 2024 ...HIGH WIND WARNING WILL EXPIRE AT NOON EDT TODAY... Winds speeds have subsiding this morning, therefore the High Wind Warning will be allowed to expire at noon. $$ NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508- 111700- /O.EXP.KRNK.WI.Y.0008.000000T0000Z-240311T1600Z/ Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Dobson, Rocky Mount, Flat Top, Marion, Lexington, Tazewell, Buena Vista, Blacksburg, Lewisburg, Wilkesboro, Pearisburg, Covington, Union, Bedford, Quinwood, Amherst, Fincastle, Wytheville, White Sulphur Springs, Stuart, Duo, New Castle, Alderson, Bluefield, Radford, Bland, Pulaski, Hinton, Hix, Rainelle, Hot Springs, and Clifton Forge 1158 AM EDT Mon Mar 11 2024 ...WIND ADVISORY WILL EXPIRE AT NOON EDT TODAY... Winds speeds have subsiding this morning, therefore the Wind Advisory will be allowed to expire at noon. $$ RS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 8, 7:26 PM EST, 7 hours 6 minutes earlier.
Area forecast discussion, Mar 8, 7:26 PM EST, 7 hours 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 726 PM EST Fri Mar 8 2024 .SYNOPSIS... High pressure will wedge along the Appalachians and low pressure approaches tonight and crosses the area Saturday, resulting in widespread rain. Very gusty winds are expected behind this system Sunday, bringing in cold air and a few upslope snow showers for the mountains. Dry conditions are expected Monday through Wednesday under high pressure with warmer weather returning. && .NEAR TERM /THROUGH SATURDAY/... As of 700 PM EST Friday... Key Messages: 1. High confidence of widespread rain after midnight 2. Rain could be heavy at times on Saturday. Current radar trends have a band of light rain from southeast West Virginia into central North Carolina. After this band moves through the region there will be a lull in the precipitation for the rest of the evening, with areas of fog and drizzle at higher elevations. The short wave entering the Tennessee Valley will bring light to moderate rain back into the area after midnight, with the areal coverage of rain expanding through the early morning. Have increased probability of precipitation in this time frame. Little to no change in forecast temperatures needed at this time. Increased in wind gusts in the favored areas of the western side of the Appalachians overnight. Previous Discussion: As of 130 PM EST Friday... Upper trough continues to elongate across the Plains and as a result, two areas of low pressure have formed. One over the southern Plains and one across Illinois/Indiana. A cold front extends from Canada all the way to the Gulf of Mexico and rain/thunderstorms are ongoing along the front. High pressure wedging from the north will continue to supply low-level marine moisture into the area through tonight ahead of the main system. This will provide cloudy and damp conditions overnight, especially along eastern slopes of the Blue Ridge where upslope enhancement has allowed for continued rain and fog since daybreak this morning. Cool air wedge will be enhanced by precipitation reaching the area Saturday morning, with many locations staying in the mid to low 40s throughout the day. Strong southwest flow aloft will attempt to erode the wedge a bit and portions of Southside Virginia and north central North Carolina along the VA/NC border could briefly break out of the wedge before the main surface front passes. One thing that was noticed the past several day is consensus among guidance indicating the Mid- Atlantic may within a zone of minimum rainfall. Convection along a stationary front to the south may disrupt moisture transport to the north. Will monitor this and adjust rainfall amounts as necessary, but have lowered them slightly from previous forecasts. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 130 PM EST Friday... Key Messages: 1) Winds will increase from the northwest on Saturday night and become gusty for Sunday and Sunday night. 3) Colder air will arrive with mountain snow showers Saturday night into Sunday. An upper level low over the Great Lakes will track to the east through the period. This low will push a cold front across the area Saturday night. Until this front moves east, fog is possible, especially in the piedmont. Behind the front, pressure rises along with a 40-50 knot northwesterly jet will bring breezy and gusty conditions to the area Sunday. A tight pressure gradient forms over the mountains Sunday evening. Couple this pressure gradient with a 50-60 knot cross-barrier jet, windy conditions with strong gusts are likely. There is a good chance for a Wind Advisory along both sides of the Blue Ridge to possibly High Wind Warning in the NW NC mountains and Grayson Highland Sunday night. If clouds can scatter in western upslope areas, wind advisory criteria may be met further west. While on the subject of western slopes, upslope snow showers are highly likely from western Greenbrier to the NW NC mountains Saturday night into Sunday morning. Coverage of snow showers shrinks to western Greenbrier Sunday afternoon and evening. Snow amounts up to 2 inches are possible in western Greenbrier to an inch or so at Mount Rogers. Flurries are also possible across the rest of the mountains as warm surface layer will be very shallow. Temperatures will fall into the 30s Saturday night, then only warm a few degrees over the mountains on Sunday. East of the Blue Ridge will see warmer temperatures thanks in part to downslope warming and more sunshine. Temperatures return to normal on Monday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 130 PM EST Friday... Dry high pressure and increasing heights aloft will bring warmer than normal temperatures to the region starting Tuesday. By Thursday, widespread 70s are forecast for the area which is about 15F warmer than normal. Rain does not enter the area until Friday. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 715 PM EST Friday... Widespread MVFR with some pockets of IFR/LIFR in the mountains. Conditions are expected to deteriorate overnight with all terminals lowering to IFR or LIFR after 06Z/1AM remaining that way through the end of the TAF forecast period. Current radar trends have a band of light rain with VFR visibilities from southeast West Virginia into central North Carolina. After this band moves through the region there will be a lull in the precipitation for the rest of the evening, with areas of MVFR fog and drizzle at higher elevations. The short wave entering the Tennessee Valley will bring light to moderate rain back into the area after midnight, with the areal coverage of rain expanding through the early morning. The combination of rain and fog will result in MVFR visibility. Ridgetops and higher elevations will have LIFR conditions. Have increased probability of precipitation in this time frame. The wind will continue from the east to southeast through Saturday afternoon. Have added wind gusts in the 25 to 30 knot range on the west side of the central Appalachians tonight, including at KBLF. Some wind shear is possible by Saturday as strong southwest flow increases with a continued east wind at the surface. The wind will shift to the south then southwest late in the TAF forecast period at KBLF with the passage of a strong cold front. This wind shift will not occur at any of the other local TAF sites until after 00Z Sunday/7PM Saturday. AMD NOT SKED will continue to be added to the KBLF TAF until observations are automatically available at NWS operations. .EXTENDED AVIATION OUTLOOK... Widespread sub VFR conditions continue into Saturday night and conditions will finally begin to improve through Sunday morning. Upslope MVFR snow showers and clouds likely for BLF/LWB. Sunday will have northwest winds at 20G35KT, especially Sunday evening. Breezy conditions will continue into Monday morning. High pressure with dry VFR conditions are expected Monday through Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/BMG NEAR TERM...AMS/BMG SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS/BMG
Hazardous weather outlook, Mar 8, 2:31 PM EST, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 231 PM EST Fri Mar 8 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091945- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 231 PM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of excessive rainfall across the area Saturday and Saturday night. Strong gusty winds are possible from early Sunday morning into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-019-VAZ032>035-043>047-058-059-091945- Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 231 PM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of excessive rainfall across the area Saturday and Saturday night. Gusty winds are possible from early Sunday morning into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-091945- Stokes-Rockingham-Caswell-Yadkin- 231 PM EST Fri Mar 8 2024 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of excessive rainfall across the area Saturday and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.